Tennessee, 2019

Flash Flooding and Lightning Strike in Tennessee, February 19 to 20, 2019

February 19 to 20, 2019 · NWS OHX · 19 events in 15 counties and zones

After an already very wet month, additional heavy rainfall and thunderstorms moved into Middle Tennessee from Tuesday February 19 into Wednesday February 20. With the airmass being initially cold and dry, the rainfall briefly fell as a mix of rain and sleet across southern Middle Tennessee, although no measurable sleet accumulation was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$892,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After an already very wet month, additional heavy rainfall and thunderstorms moved into Middle Tennessee from Tuesday February 19 into Wednesday February 20. With the airmass being initially cold and dry, the rainfall briefly fell as a mix of rain and sleet across southern Middle Tennessee, although no measurable sleet accumulation was reported. Considerable cloud to ground positive lightning also occurred, which caused several fires to structures. By Wednesday February 20, the prolonged heavy rainfall led to flash flooding in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 19, 2:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 19, 2:20 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
220 PM CST Tue Feb 19 2019

.DISCUSSION...

The rainy cycle rolls on as several periods of heavy rain are
expected through early next week. Very saturated ground already
in place and excessive runoff surely to lead to localized flash
flooding as well as multiple rivers and creeks running high.

The first wave is already commencing as rain already spreading
up across our south with an inverted SFC/LL trough - Quasi warm
front...and it will continue northward track well into tonight
as these boundary push into southern. Onset of this precip has
seen brief period of sleet as saturation/cooling occurs in still
dry low layer. Thunder also occurring as layer also destabilizes
a bit. May have to add brief sleet for the evening. Heavier band
associated expected to pivot northwest tonight in or very close to
our northwest counties...eventually making a eastward track Wed
well into Wed night ahead of a slow moving cold front. Vertical
motion very much enhanced as ML jet streak cuts across the MS
river valley. Moisture transport very favorable as well, PWATs
1.5+ through most of the period. Movement of this band puts the
northwest in area of highest expected rainfall...3.5+, lessening
to around 2 inches southeast.

Behind the front overnight Wed through much of Thu the area will
get a break from rain as a high pressure moving across the OH
valley dips down into the mid-south.

Thu night largely dry early but then rain redevelops overnight.
Just how much will be over the area by 12z Fri still in question
as models differ, but Fri-Sat night another round of heavy rain is
very likely. This 2nd wave looks like most locations will pick up
another 2.5-3.5+ inches, further aggravating our overly saturated
grounds and high running rivers. ML/UL jet punching in Sat
afternoon and night looks a bit stronger then Wed, and instability
more elevated as well. In addition to heavy rain, isolated severe
storms possible, mainly west of I-65.

Behind this system Sun through Mon currently looks dry but another
system is setting up for the first part of next week. QPF currently
looks much lower than the last few episodes but we will have to wait
and see there.

&&

.AVIATION...
18Z TAF DISCUSSION.

Rain spreading in rapidly today will make for degraded conditions
once again this period. CIGs and VSBYs all on a lowering trend
starting this afternoon and are expected to remain low well into
Wed. Wind speeds are expected to increase as well, likely becoming
quite gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      40  61  41  55  44 / 100 100  60  10  50
Clarksville    39  59  37  53  42 / 100 100  20  10  50
Crossville     38  54  42  57  43 / 100  90  80  10  50
Columbia       40  60  40  55  44 / 100 100  60  10  70
Lawrenceburg   42  59  41  56  45 / 100 100  80  20  70
Waverly        39  59  37  53  43 / 100 100  30  10  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Wednesday night for Bedford-
Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......07
AVIATION........07
Hazardous weather outlook, Feb 19, 5:03 AM CST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CST Tue Feb 19 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-201115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CST Tue Feb 19 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

The first of several rounds of heavy rainfall will begin this
afternoon. With grounds already saturated and 2 to 4 inches of
rain expected from this afternoon through tonight flash flooding
and continued rises in area creeks and rivers will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain and the flooding threat will continue Wednesday and Thursday.

Several more rounds of heavy rain are expected from Friday
through Sunday. Additional rainfall totals of 2 to 4 inches will
be possible across Middle Tennessee. These totals, combined with
the recent rainfall and already saturated ground, could lead to
significant flooding across the area.

Some strong to potentially severe thunderstorms may affect parts
of Middle Tennessee on Saturday or Saturday night. However,
details such as timing and possible impacts remain uncertain this
far out in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from Tuesday through
Sunday due to the potential for flooding.

11

The radar

The Nashville radar (KOHX), 60 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Williamson

When
February 19, 3:30 PM CST
Where
Williamson County, 1.63 mi SSW of Fairview
Property damage
$100,000
Reported by
Newspaper
Coordinates
35.959, -87.133

A powerful positive cloud to ground lightning bolt struck four separate homes in Fairview. All four homes, which were located in the 7100 block of Glenhaven Drive, 7200 block of Dogwood Drive, 7300 block of Dogwood Drive, and the 1000 block of Brayden Drive, suffered minor to moderate fire and smoke damage.

Flash Flood, Dickson

When
February 20, 6:15 AM CST
Where
Dickson County, 1.56 mi NNW of Charlotte to 1.5 mi SW of Colesburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.200, -87.343

Media reports indicated the intersection of Hafner Road at Highway 48 N around 1 mile north of Charlotte, and the intersection of Barbeque Road at Highway 46 in Dickson, were both flooded and closed.

Flash Flood, Williamson

When
February 20, 6:35 AM CST to 7:35 AM CST
Where
Williamson County, 1.26 mi ENE of Ewingville to 1.36 mi NE of Nolensville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.929, -86.850

Media reports indicated Kidd Road in Nolensville was underwater in multiple places, and Chestnut Lane at Maple Drive in Franklin was closed due to flooding.

Flash Flood, Wilson

When
February 20, 7:45 AM CST to 10:15 AM CST
Where
Wilson County, 2.08 mi W of Gladeville to 2.12 mi ESE of Lebanon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.116, -86.457

Wilson County Emergency Management reported residents of the Timberline Campground on Murfreesboro Pike south of Lebanon were evacuate due to flooding from Sinking Creek. Several roadways were also flooded and closed across the county, including 6882 Stewarts Ferry Pike, Bluebird Road, and Alsup Mill Road at Baldy Ford Road.

Flash Flood, Maury

When
February 20, 8:16 AM CST
Where
Maury County, 0.85 mi WNW of Spring Hill to 0.58 mi SSE of Spring Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.754, -86.945

Maury County Emergency Management reported Beechcroft Road as well as Old Kedron Road between Duplex Road and Kedron Road were both closed due to flooding in Spring Hill.

Flash Flood, Overton

When
February 20, 8:17 AM CST
Where
Overton County, 0.68 mi WNW of Livingston Arpt to 0.13 mi SW of Livingston Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.402, -85.332

Overton County Emergency Management reported Tower Hill Road, Jamestown Highway near the Overton County Memorial Gardens, Bradford Hicks Drive at Celina Highway, and North Oak Street in Livingston were flooded and closed.

Flash Flood, Rutherford

When
February 20, 9:00 AM CST to 11:00 AM CST
Where
Rutherford County, 0.41 mi SSW of Rocky Fork to 1.69 mi SSW of Sandhill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.925, -86.584

Amateur radio and local law enforcement reported numerous roads were flooded and closed across Rutherford County, including Stones River Lane at the Stones River Slab, County Farm Road at Elam Road, Elam Mill Road at the Elam Mill Slab, 4300 block of Elam Road, Blackman Road at Bass Road, Sulphur Springs Road at Shacklett Road, and Sulphur Spring Roads near Leanne Church of Christ in Murfreesboro; Vaught Road at Cripple Creek Road near Readyville; Kedron Church Road and West Jefferson Pike at Powells Chapel Road in Smyrna; and both Apple Street and Old Nashville Highway in La Vergne.

Flash Flood, Davidson

When
February 20, 9:00 AM CST to 10:00 AM CST
Where
Davidson County, 1.07 mi SSW of Wrencoe to 1.05 mi SSE of (Bna)nashville Metro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.006, -86.707

Several roads were flooded and closed across southeast Davidson County, including Knapp Boulevard near Donelson Pike, as well as Bluff Road and Culbertson Road near Nolensville Pike.

Flash Flood, Williamson

When
February 20, 9:50 AM CST to 10:50 AM CST
Where
Williamson County, 0.39 mi SW of Bingham to 3.33 mi NNW of Southall
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.925, -86.974

Numerous roads were flooded and closed across Williamson County, including Brittain Lane at the Mill Creek Bridge, Arno Road, Lewisburg Pike, Peytonsville Road, York Road, North Chapel Road, Blazer Road, Trinity Road, Old Natchez Trace, and many others. Several cars were also flooded in the Brentwood YMCA parking lot on Concord Road.

Flash Flood, Davidson

When
February 20, 11:30 AM CST to 12:30 PM CST
Where
Davidson County, 1.93 mi NE of Nashville to 1.18 mi NNE of Newsom
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.189, -86.755

Numerous roads were flooded and closed across Davidson County, including Granada Avenue at Apex Street, Glenrose Avenue at Old Glenrose Avenue, Newsom Station Road at Merrymount Drive, and areas around the Ellington Ag Center Barns and Arena. Mill Creek was also flooding low lying areas around Briley Parkway near I-24.

Flash Flood, Putnam

When
February 20, 11:35 AM CST to 12:35 PM CST
Where
Putnam County, 2.24 mi SSE of Baxter to 2.5 mi N of Ditty
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.122, -85.611

Several roads were flooded and closed across Putnam County, including Moss Road at Ditty Road, Lee Seminary Road, Bennett Road, and Commercial Avenue in Monterey.

Flash Flood, Grundy

When
February 20, 12:00 PM CST to 1:00 PM CST
Where
Grundy County, 1.62 mi N of Providence to 1.36 mi E of Elkhead
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.303, -85.901

Several roads were flooded and closed across Grundy County, including Highway 50 in Pelham, Dogtown Road and Highway 108 in Coalmont, and Lee Hargis Road in Gruetli-Laager.

Flash Flood, Coffee

When
February 20, 12:00 PM CST to 1:00 PM CST
Where
Coffee County, 1.56 mi SSE of Tullahoma to 0.92 mi SSW of Gossburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.350, -86.216

Several roads were flooded and closed across Coffee County, including Skinner Flat Road, Lumley Stand Road, Stephenson Road, Hickory Grove Road, and Rock Road.

Flash Flood, Bedford

When
February 20, 12:05 PM CST to 1:05 PM CST
Where
Bedford County, 2.21 mi NW of Rover to 1.67 mi WNW of Whitaker
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.693, -86.628

Numerous roads were flooded and closed across Bedford County, including Mullins Mill Road, Bugscuffle Road, Midland Road at Peacock Lane, Happy Valley Road, South Valley Road at Narrows and Woodland Drive, El Bethel Road at Shaw Road, Arnold Road at Fairfield Pike, Airport Road, Higgins Road, Millhouse Road, Hurricane Grove Road, Whiteside hill Road at Highway 130, Cathy Road, and Halls Mill Road at Virgil Crowell Road.

Flash Flood, Warren

When
February 20, 12:45 PM CST to 1:45 PM CST
Where
Warren County, 1.45 mi W of Morrison to 1.03 mi NNW of Goodbars
Cause
Heavy Rain
Property damage
$541,000
Reported by
911 Call Center
Coordinates
35.604, -85.945

Warren County 911 Center reported numerous roads were flooded and closed across the county, including Barry Knight Road at Charles Creek, the 700 block of Brown|Prater Road, Wheeler Road, Dark Hollow Road, Robert Wilson Road, Old Morrison Road at Pepper Branch Road. A water rescue of people from a horse-carriage was conducted at the flooded intersection of Ivy Bluff Trail at Pettigap Road.

Flash Flood, Cannon

When
February 20, 1:30 PM CST to 2:30 PM CST
Where
Cannon County, 0.83 mi S of Readyville to 2.1 mi SW of Bradyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.818, -86.178

Numerous roads were flooded and closed across Cannon County, including McFerrin Street, Meadowbrook Drive, Greenbriar Drive, Wilmouth Creek, Bullpen Creek Road, River Road, Bridge Road, and Bush Road.

Flash Flood, Jackson

When
February 20, 1:45 PM CST to 2:45 PM CST
Where
Jackson County, 2.44 mi W of Dycus to 1.45 mi N of Corinth
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.398, -85.824

Numerous roads were flooded and closed across Jackson County, including Gladdice Highway, Blackburn Fork Road, Fort Blount Ferry Road near Granville Highway, Dodson Branch Highway near Blackburn Fork Road, Roaring River Road, Spring Creek Road, Aaron Branch Road, and Overton Road.

Flash Flood, Cumberland

When
February 20, 3:30 PM CST to 4:30 PM CST
Where
Cumberland County, 0.17 mi S of Mayland to 1.03 mi SSW of Mayland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.047, -85.200

Several roads were flooded and closed across Cumberland County, including Highway 70 North at Mayland Market, Pomona Road, and Creston Road.

Flash Flood, Overton

When
February 20, 3:30 PM CST to 4:30 PM CST
Where
Overton County, 2.93 mi WSW of Rickman to 0.52 mi SE of Cliff Spgs
Cause
Heavy Rain
Property damage
$230,000
Reported by
911 Call Center
Coordinates
36.258, -85.421

Overton/Pickett County 911 Center reported some homes and businesses were flooded in Livingston along the Highway 111 Bypass near Celina Highway. Roads were also flooded and closed across Overton County, including Highway 111 Bypass Southbound, Highway 52, Cedar Chapel Road, Shiloh Road, Columbia Hill Road, and Cedar Springs Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810862, 810863, 810868, 810880, 810881, 810882, 810883, 810949, 810950, 810951, 810952, 810953, 810955, 810954, 810956, 810957, 810958, 810959, 810960.